Adrenal Crisis - Be Prepared

Around 8% of people with Addison's Disease experience an adrenal crisis each year; some people more frequently than others. It's vitally important you learn the signs of an impending crisis and what to do in this medical emergency.

An adrenal crisis occurs in people with Addison’s when the cortisol present in their body is not sufficient to keep it functioning. Common triggers include vomiting, diarrhoea, other infections (eg flu) or extreme emotional stress. An adrenal crisis is a life-threatening situation and requires immediate medical treatment with an emergency injection of hydrocortisone.

How do I know if I'm experiencing an adrenal crisis?

This video contains interviews with some of our members, who've experienced an adrenal crisis first-hand.


Get an emergency injection kit - it may save your life

After diagnosis, you should be issued with an emergency injection kit which contains vials of hydrocortisone that either you or a friend or family member can administer if you are vomiting and unable to absorb oral tablets, or showing other signs of severe illness. These kits are usually prescribed by your endocrinologist or GP. If you are not offered one, you should ask your GP for this.

In our online shop, we also sell emergency injection boxes (minus the drug preparations which your GP needs to prescribe). These come with photo instructions on how to give the injection and allow you to keep all the materials needed to give the injection in the same place.

Learn how to administer an emergency injection - practise makes perfect!

Visit our Emergency Injection Guide now to learn how to use your injection kit, hear about personal experiences of using it, and watch video demonstrations to help you get it right first time.